FDA: Remove Drug Patches Before MRI Scans

ACEP News 
June 2009

 

By Elizabeth Mechcatie
Elsevier Global Medical News

 

To eliminate any risk of skin burns, transdermal medication patches should be removed before patients undergo magnetic resonance imaging scans, the Food and Drug Administration advises.

 

Prompted by less than half a dozen reports of burns associated with medication patches that contain metals, the FDA issued a public health advisory on March 5. Burns are associated only with patches that contain trace amounts of aluminum or other metals, which can heat up just enough during an MRI scan to cause a burn.

 

Not all patches contain metals. But because not all patches carry a warning about this risk and metal may not be visible, the advisory applies to all patches.

 

The cases reported have been in nicotine patches. The burns have been described as similar to a "serious sunburn," Dr. Sandra Kweder, deputy director of the FDA's Office of New Drugs, said during an FDA telebriefing.

 

About 60 medicated patches are on the market, and include both over-the-counter and prescription products. Uses include smoking cessation, contraception, hormone therapy, and pain treatment.

 

More than 25% of patches contain metal, Dr. Kweder said. Even transparent patches may contain metals.

 

Clinicians should instruct the patient about when to remove the patch before the procedure and about replacing it after the procedure, the advisory said.

 

The FDA is reviewing the labeling and composition of all transdermal medication patches, and is working with manufacturers to improve labeling, which could include a warning on the patch.n

 

 

A link to the advisory is available at:

www.fda.gov/medwatch/safety/2009/safety09.htm#Transdermal

. Reports of possible cases of burns associated while wearing patches during an MRI can be reported to the FDA's MedWatch program at: 800-FDA-1088 o www.fda.gov/medwatch/index.html

.

Feedback
Click here to
send us feedback